Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Schizophrenic. Olimelt administered daily. Behaves erratically when medicine is skipped, mutters and speaks loudly. Suggest the cure?

User rating for this question
Very Good
Answered by

Practicing since : 1980
Answered : 13 Questions
Hello Dr. U.Gauthamadas, my younger brother who is 38 years old is schizophrenic for the past 12 years or more. We got him admitted to a good mental hospital with great difficulty at CIP, Ranchi in Jharkhand, India in 2010 where he stayed for about a month and got better temporarily. He refuses to believe that he needs medical attention, neither does he take medicines or believes in it.
We have been giving him Olimelt 5- 10 mg daily hidden in is food or dissolved in tea etc. Sometimes when we are not able to do so for few days 3-4 days, his behavior changes.
1. He kind of sleeps for longer period or remains idle and sloth, withdrawn, lifeless for most of the time. Is it normal, is Olimelt a sedative? When he is better he talks lot of sense and wants to do something productive, be engaged.
2. Since he keeps odd hours in taking meals, we are sometimes never sure whether he took the medicines or gave the food with medicines to his dogs (he has two dogs as pets). It is then that the problem begins.
3. Does the efficacy of Olimelt get reduced if mixed with hot food/drink items?
4. We understand that there is no permanent cure for this disease, but at least even if the symptoms are controlled, we can think about something constructive for him. We are extremely worried about his present and future and the whole family is tired of the situation. My parents are also getting old and we brothers live away from home.
5. Is it advisable to get him married, will a companion/ companionship help in his psychosomatic health?
6. There are no good psychiatric help nearby and he cannot be taken to any good hospital without using force (arranging for 5-6 people) and taking him to a hospital by force also may have a serious negative impact on his mind mind which we do not want to do.
6. How do we convince him that he needs medical care and that he must take medicines regularly?
7. He was a very fine student in his school and always stood first in class. This condition of his is unbearable to see. In great distress we turn to you for some guidance and some practical steps. Please help.
Posted Fri, 8 Nov 2013 in Mental Health
Answered by Dr. U. Gauthamadas 19 hours later
Brief Answer:
Forcible treatment may be required

Detailed Answer:
My apologies for the delayed response as I was traveling. Yours is a common dilemma faced by many caregivers of schizophrenics, esp. paranoid schizophrenics. First, I suggest that you read my web page WWW.WWWW.WW

Ideally you should try to get the patient on to oral or injectable medicines at the earliest as otherwise the problem of not knowing how much of the drug is being absorbed (due to partial intake or no intake of the food that the medicine is mixed with). The best way is to give the medicine in a very small quantity of food that you are sure that the patient will fully consume e.g. a small cup of drinking chocolate. But, this can only be a short term strategy and the long term goal should be to get the patient to take the medication himself. Force may be required in order to get the patient to go to a treatment facility, and you should not worry about upsetting he patient as you are doing it for the greater good of his long term benefit. But it is important that this is a complete treatment facility with admission combined with psychotherapy and rehabilitation to make the patient aware of the need for treatment and the benefits of treatment.

Marriage is DEFINITELY NOT ADVISABLE. Think of the disservice you will be doing to the spouse. If she is strong willed, it will certainly end in a divorce with all the additional problems.

The combination of appropriate medicines and psycho education is required to ensure that he becomes functional.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor